Essential self-adjointness for magnetic Schrödinger operators on non-compact manifolds
Séminaire Équations aux dérivées partielles (Polytechnique) dit aussi "Séminaire Goulaouic-Schwartz" (1998-1999), Exposé no. 15, 22 p.

We give a condition of essential self-adjointness for magnetic Schrödinger operators on non-compact Riemannian manifolds with a given positive smooth measure which is fixed independently of the metric. This condition is related to the classical completeness of a related classical hamiltonian without magnetic field. The main result generalizes the result by I. Oleinik [29,30,31], a shorter and more transparent proof of which was provided by the author in [41]. The main idea, as in [41], consists in an explicit use of the Lipschitz analysis on the Riemannian manifold and also by additional geometrization arguments which include a use of a metric which is conformal to the original one with a factor depending on the minorant of the electric potential.

Classification : 35P05,  58G25,  47B25,  81Q10
@article{SEDP_1998-1999____A15_0,
     author = {Shubin, Mikhail},
     title = {Essential self-adjointness for magnetic {Schr\"odinger} operators on non-compact manifolds},
     journal = {S\'eminaire \'Equations aux d\'eriv\'ees partielles (Polytechnique) dit aussi "S\'eminaire Goulaouic-Schwartz"},
     note = {talk:15},
     publisher = {Centre de math\'ematiques Laurent Schwartz, \'Ecole polytechnique},
     year = {1998-1999},
     mrnumber = {1721333},
     zbl = {1061.58021},
     language = {en},
     url = {http://www.numdam.org/item/SEDP_1998-1999____A15_0/}
}
TY  - JOUR
AU  - Shubin, Mikhail
TI  - Essential self-adjointness for magnetic Schrödinger operators on non-compact manifolds
JO  - Séminaire Équations aux dérivées partielles (Polytechnique) dit aussi "Séminaire Goulaouic-Schwartz"
N1  - talk:15
PY  - 1998-1999
DA  - 1998-1999///
PB  - Centre de mathématiques Laurent Schwartz, École polytechnique
UR  - http://www.numdam.org/item/SEDP_1998-1999____A15_0/
UR  - https://www.ams.org/mathscinet-getitem?mr=1721333
UR  - https://zbmath.org/?q=an%3A1061.58021
LA  - en
ID  - SEDP_1998-1999____A15_0
ER  - 
Shubin, Mikhail. Essential self-adjointness for magnetic Schrödinger operators on non-compact manifolds. Séminaire Équations aux dérivées partielles (Polytechnique) dit aussi "Séminaire Goulaouic-Schwartz" (1998-1999), Exposé no. 15, 22 p. http://www.numdam.org/item/SEDP_1998-1999____A15_0/

[1] Yu.M. Berezanski, Expansions in eigenfunctions of self-adjoint operators, Amer. Math. Soc. Translation of Math. Monographs, Providence, RI, 1968

[2] F.A. Berezin, M.A. Shubin, The Schrödinger equation, Kluwer Academic Publishers, Dordrecht e.a., 1991 | MR 1186643 | Zbl 0749.35001

[3] M. Braverman, On self-adjointness of a Schrödinger operator on differential forms, Proc. Amer. Math. Soc., 126 (1998), 617–624 | MR 1443372 | Zbl 0894.58072

[4] A.G. Brusentsev, On essential self-adjointness of semi-bounded second order elliptic operators without completeness of the Riemannian manifold, Math. Physics, Analysis, Geometry (Kharkov), 2 (1995), no. 2, 152–167 (in Russian) | Zbl 0844.35024

[5] T. Carleman, Sur la théorie mathématique de l’équation de Schrödinger, Ark. Mat. Astr. Fys., 24B, no. 11 (1934), 1–7 | Zbl 0009.35702

[6] P. Chernoff, Essential self-adjointness of powers of generators of hyperbolic equations, J. Funct. Analysis, 12 (1973), 401–414 | MR 369890 | Zbl 0263.35066

[7] A.A. Chumak, Self-adjointness of the Beltrami-Laplace operator on a complete paracompact manifold without boundary, Ukrainian Math. Journal, 25 (1973), no. 6, 784-791 (in Russian) | MR 334292 | Zbl 0339.58016

[8] H.O. Cordes, Self-adjointness of powers of elliptic operators on non-compact manifolds, Math. Annalen, 195 (1972), 257-272 | MR 292111 | Zbl 0235.47021

[9] H.O. Cordes, Spectral theory of linear differential operators and comparison algebras, London Math. Soc., Lecture Notes Series, 76, Cambridge Univ. Press, 1987 | MR 890743 | Zbl 0727.35092

[10] A. Devinatz, Essential self-adjointnessof Schrödinger-type operators, J. Funct. Analysis, 25 (1977), 58–69 | MR 442502 | Zbl 0346.35040

[11] M.S.P. Eastham, W.D. Evans, J.B. McLeod, The essential self-adjointness of Schrödinger type operators, Arch. Rat. Mech. Anal., 60 (1975/76), no. 2, 185–204 | MR 417564 | Zbl 0326.35018

[12] W. Faris, R. Lavine, Commutators and self-adjointness of Hamiltonian operators, Commun. Math. Phys., 35 (1974), 39–48 | MR 391794 | Zbl 0287.47004

[13] M. Gaffney, A special Stokes’s theorem for complete Riemannian manifolds, Ann. of Math., 60 (1954). 140–145 | Zbl 0055.40301

[14] D. Gilbarg, N.S. Trudinger, Elliptic partial differential equations of second order. Second Edition. Springer-Verlag, Berlin e.a., 1983 | MR 737190 | Zbl 0562.35001

[15] M.G. Gimadislamov, Sufficient conditions of coincidence of minimal and maximal partial differential operators and discreteness of their spectrum, Math. Notes, 4, no. 3 (1968), 301–317 (in Russian) | MR 235320 | Zbl 0174.45802

[16] I.M. Glazman, Direct methods of qualitative spectral analysis of singular differential operators, Israel Program for Scientific Translation, Jerusalem, 1965 | MR 190800 | Zbl 0143.36505

[17] P. Hartman, The number of L 2 -solutions of x +q(t)x=0, Amer. J. Math., 73 (1951), 635–645 | MR 44695 | Zbl 0044.31202

[18] G. Hellwig, Differential operators of mathematical physics. An introduction. Addison-Wesley, 1964 | MR 211292 | Zbl 0163.11801

[19] T. Ikebe, T. Kato, Uniqueness of the self-adjoint extension of singular elliptic differential operators, Arch. for Rat. Mech. and Anal., 9 (1962), 77–92 | MR 142894 | Zbl 0103.31801

[20] R.S. Ismagilov, Conditions for self-adjointness of differential operators of higher order, Dokl. Akad. Nauk SSSR, 142 (1962), 1239–1242. English translation: Soviet Math. Doklady, 3 (1962), 279–283 | MR 131594 | Zbl 0119.07203

[21] K. Jörgens, Wesentliche Selbstadjungiertheit singulärer elliptischer Differentialoperatoren zweiter Ordnung in C 0 (G), Math. Scand., 15 (1964), 5–17 | MR 180755 | Zbl 0132.07601

[22] H. Kalf, F.S. Rofe-Beketov, On the essential self-adjointness of Schrödinger operators with locally integrable potentials, Proc. Royal Soc. Edinburgh, 128A (1998), 95–106 | MR 1606349 | Zbl 0892.35045

[23] T. Kato, Schrödinger operators with singular potentials, Israel J. Math., 13 (1972), 135–148 | MR 333833 | Zbl 0246.35025

[24] T. Kato, A remark to the preceding paper by Chernoff, J. Funct. Analysis, 12 (1973), 415–417 | MR 369891 | Zbl 0266.35019

[25] S.A. Laptev, Closure in the metric of a generalized Dirichlet integral, Differential Equations, 7 (1971), 557–564 | MR 284806 | Zbl 0267.46020

[26] B.M. Levitan, On a theorem by Titchmarsh and Sears, Uspekhi Matem. Nauk, 16, no.4 (1961), 175–178 (in Russian) | MR 132288 | Zbl 0106.07101

[27] V.G. Mazya, Sobolev spaces, Springer-Verlag, Berlin e.a., 1985 | MR 817985 | Zbl 0692.46023

[28] E. Nelson, Feynman integrals and the Schrödinger operators, J. Math. Phys., 5 (1964), 332–343 | MR 161189 | Zbl 0133.22905

[29] I.M. Oleinik, On the essential self-adjointness of the Schrödinger operator on a complete Riemannian manifold, Mathematical Notes, 54 (1993), 934–939 | Zbl 0818.58047

[30] I.M. Oleinik, On the connection of the classical and quantum mechanical completeness of a potential at infinity on complete Riemannian manifolds, Mathematical Notes, 55 (1994), 380–386 | MR 1296217 | Zbl 0848.35031

[31] I.M. Oleinik, On the essential self-adjointness of the Schrödinger-type operators on complete Riemannian manifolds, PhD thesis, Northeastern University, May 1997

[32] A.Ya. Povzner, On expansions of arbitrary functions in eigenfunctions of the operator Δu+cu, Matem. Sbornik, 32 (74), no. 1 (1953), 109–156 (in Russian) | MR 53330 | Zbl 0050.32201

[33] J. Rauch, M. Reed, Two examples illustrating the differences between classical and quantum mechanics, Commun. Math. Phys., 29 (1973), 105–111 | MR 321442

[34] M. Reed, B. Simon, Methods of modern mathematical physics. II: Fourier analysis, self-adjointness. Academic Press, New York e.a., 1975 | MR 493420 | Zbl 0308.47002

[35] F.S. Rofe-Beketov, On non-semibounded differential operators, Theory of Functions, Functional Analysis and Applications (Teoriya funktsii, funkts. analyz i ikh prilozh.), no. 2, Kharkov (1966), 178–184 (in Russian) | MR 199750 | Zbl 0241.35019

[36] F.S. Rofe-Beketov, Conditions for the self-adjointness of the Schrödinger operator, Mathematical Notes, 8 (1970), 888–894 | MR 274985 | Zbl 0233.35020

[37] F.S. Rofe-Beketov, Self-adjointness of elliptic operators of higher order and energy estimates in n , Theory of Functions, Functional Analysis and Applications (Teoriya funktsii, funkts. analyz i ikh prilozh.), no. 56, Kharkov (1991), 35–46 (in Russian) | MR 1220894 | Zbl 0774.47022

[38] M. Schechter, Spectra of partial differential operators, North-Holland, 1971 | MR 869254 | Zbl 0225.35001

[39] D.B. Sears, Note on the uniqueness of Green’s functions associated with certain differential equations, Canad. J. Math., 2 (1950), 314–325 | Zbl 0054.04207

[40] M.A. Shubin, Spectral theory of elliptic operators on non-compact manifolds, Astérisque, 207 (1992), 35–108 | MR 1205177 | Zbl 0793.58039

[41] M.A. Shubin, Classical and quantum completeness for the Schrödinger operators on non-compact manifolds, Preprint no. 349, SFB 288, Differentialgeometry and Quantenphysik, Berlin, October 1998

[42] B. Simon, Essential self-adjointness of Schrödinger operators with positive potentials, Math. Annalen, 201 (1973), 211–220 | MR 337215 | Zbl 0234.47027

[43] F. Stummel, Singuläre elliptische Differentialoperatoren in Hilbertschen Räumen, Math. Annalen, 132 (1956), 150–176 | MR 87002 | Zbl 0070.34603

[44] E.C. Titchmarsh, Eigenfunction expansions associated with second-order differential equations, Part II, Clarendon Press, Oxford,1958 | MR 94551 | Zbl 0097.27601

[45] N.N. Ural’ceva, The nonselfadjointness in L 2 ( n ) of an elliptic operator with rapidly increasing coefficients, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), 14 (1969), 288–294 (in Russian)

[46] E. Wienholtz, Halbbeschränkte partielle Differentialoperatoren zweiter ordnung vom elliptischen Typus, Math. Ann., 135 (1958), 50–80 | MR 94576 | Zbl 0142.37701

[47] A. Wintner, On the normalization of characteristic differentials in continuous spectra, Phys. Rev., 72 (1947), 516–517 | MR 22004 | Zbl 0029.29303